QT Prolongation, Torsade de Pointes, Myocardial Ischemia From Coronary Vasospasm, and Headache Medications. Part 2: Review of Headache Medications, Drug–Drug Interactions, QTc Prolongation, and Other Arrhythmias

Authors


Address all correspondence to M.J. Stillman, MD, C21 Cleveland Clinic, 9500 Euclid Avenue, Cleveland, OH 44195.

Abstract

Serotonin (5-hydroxytryptamine)1B/1D agonists can vasoconstrict coronary and cerebral arteries. Chest, jaw, and arm discomfort, so-called “triptan sensations,” are often felt to be noncardiac. In Part 1 of this review, the relationship of triptans, coronary artery narrowing, and spasm was discussed, along with a case of a 53-year-old woman without cardiac risk factors who developed polymorphic ventricular tachycardia and cardiac ischemia with acquired corrected QT (QTc) interval prolongation following oral sumatriptan.

In Part 2 of this review, headache medications, drug–drug interactions, QTc prolongation, and cardiac arrhythmias are appraised and discussed. Triptans, cardiac arrhythmias, and ischemia by prescribing information are summarized. The reader is provided tables on QTc prolongation by medication.

The problem of QTc prolongation with a variety of headache medications at conventional doses, including triptans, serotonin reuptake inhibitors (selective serotonin reuptake inhibitors and serotonin norepinephrine reuptake inhibitors), other antidepressants, antihistamines, and antinauseants should lead to proactively obtaining electrocardiograms and more vigilant surveillance of headache patients. This may be the place to start in protecting patients from these cardiac adverse events.

Ancillary